advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Auckland, New Zealand:

Our six year old daughter was diagnosed with type 1 diabetes three week ago, and she has very quickly learned that if she doesn't eat properly at morning tea, then at lunch time she will be hypo and get glucose tablets to bring up her glucose levels. This is happening on a daily basis. Other ideas on how to convince her to eat properly? How dangerous are daily lows?

Answer:

Low blood sugar not severe enough to need assistance of a third person are not dangerous even they happen daily. It's not clear whether or how severe hypoglycemia with loss of consciousness may affect the physical and intellectual development in children with type 1 diabetes, and a recent paper (Diabetologia 45:108-114,2002), aimed to evaluate the role of hypoglycemia in affecting the intellectual development of young children with type 1 diabetes, found there was no association between of deterioration of intellectual performance and the occurrence of even severe hypoglycemic episodes. However, it was correlated with the degree of metabolic deterioration at diagnosis and with high long-term hemoglobin A1c average.

In your daughter 's case, after only three weeks of diabetes, hypoglycemia is common and will sharply be reduced as long as you and your daughter will become more educated on how to handle the daily care of diabetes.

MS

[Editor's comment: It appears to me that your daughter is currently on too much insulin for her desired intake of food. You need to contact your daughter's diabetes team to reduce her insulin, especially the morning short-acting or rapid-acting if she receives any. SS]

DTQ-20020621045733
Original posting 13 Aug 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.